Buspirone is a prescription medication that’s used to treat anxiety disorders, especially generalized anxiety disorder. It’s sold under the brand name Buspar in the United States, and it’s been approved for use since 1986. Though it’s considered a helpful medication, it can come with some side effects, including nausea, headaches, dizziness, and difficulty concentrating. Many psychoactive medications can come with some risk of abuse. Buspirone is not considered to have a significant abuse risk, but what happens if you take it in high doses or mix it with other substances? Learn more about buspirone and what might happen if it’s abused.


What Is Buspirone?

Buspirone is an anxiolytic (anti-anxiety) medication that’s used to treat anxiety symptoms like panic, tension, elevated heartbeat, and others. It’s thought to work by interacting with certain serotonin receptors in the nervous system. Serotonin is an important chemical that occurs naturally in the body. It’s tied to several functions, including mood. The effects of buspirone’s action is a decrease of serotonin in some parts of the brain and increased dopamine and norepinephrine levels, which are other important chemicals in the brain.

Buspirone is most effective in the short-term therapeutic treatment of anxiety problems, which means that it may be less effective after taking it for a long time. Buspirone is not a benzodiazepine, which is a class of drugs that are often used to treat anxiety disorders. Unlike benzodiazepines, buspirone isn’t a controlled substance, and it doesn’t come with addiction warnings.


What Happens If You Abuse Buspirone?

Taking high doses of buspirone may increase your risk of experiencing the drug’s side effects, including dizziness, nausea, headaches, and nervousness. The drug doesn’t cause euphoria or deep relaxation, like other anxiety medications that are more commonly abused. If you take an extremely high dose of the drug, it may cause some overdose symptoms. There are no reported fatal overdose cases where someone took buspirone without any other drugs. There are limited clinical studies into the effects of a buspirone overdose, though the effects are said to be mild.

One 1997 review said, “Data concerning the effects of buspirone overdose are limited; however, the drug appears to produce relatively mild symptoms.” Another study found that high doses caused nausea, vomiting, dizziness, drowsiness, miosis, and gastric distress after volunteers were given doses as high as 375 milligrams per day. To put that into perspective, the recommended therapeutic dose is between 15 and 60 milligrams per day. One death from buspirone involved a 450-milligram dose along with other drugs, including alprazolam, diltiazem, alcohol, and cocaine.

Buspirone may interact poorly with other drugs like antidepressants in the class of drugs called MAO inhibitors. Buspirone can also be dangerous for people with compromised livers or liver disease. If you experience negative side effects because of buspirone, speak to your doctor about switching medications or cutting back. If you feel that you’ve become dependent on the drug, your doctor may be able to help adjust your dose or switch medications to alleviate symptoms while managing your risk for a substance use disorder.

Tap to GET HELP NOW: (855) 935-0303